Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 26, 2022, 5:29 PM EDT for Bell County, Knox County, Kentucky. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2022, 5:29 PM EDT (21:29 UTC)
- Expired
- May 26, 2022, 7:15 PM EDT
- In force
- 106 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:05 PM EDT, 24 minutes earlier.
Area forecast discussion, May 26, 5:05 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 505 PM EDT Thu May 26 2022 .SHORT TERM...(This evening through Friday night) Issued at 504 PM EDT THU MAY 26 2022 We are in the midst of active wx attributed to a mature, largely stacked low pressure system over the mid Mississippi Valley late today. Our low level flow pulled into the system is generally out of the south to southeast. Although this is supplying a mild and moist air mass, there is a downslope component to the flow, especially affecting southeast KY by cutting into moisture just a bit. However, the western and northern portions of the area are more unstable, with CAPE topping 1000 J/KG. In addition, the KJKL 88D shows some speed and directional shear in the lower levels. With the upper level trough/low approaching and the system's surface cold front approaching, showers and thunderstorms have broken out. With all that said warnings are already being issued, and the threat of svr wx will continue early this evening. A dry slot wrapping around the system will bring a decline in significant precip from west to east between about 8 PM and 3 AM. The threat of svr wx will also fade this evening as instability wanes. With the continued approach of the upper low and the surface cold front overnight, more showers/thunderstorms are expected to develop over central KY and head east toward our area around dawn, but will be more of a garden variety. This progresses east across the forecast area during the morning. A lesser amount of precip will linger through the afternoon and into the night underneath the upper low, but will depart along with the low by dawn Saturday. .LONG TERM...(Saturday through Thursday) Issued at 315 PM EDT THU MAY 26 2022 Things will quickly be on the downswing side of things as an upper level trough and associated surface low pivot east through the Mid Atlantic and off the East Coast. Broad ridging, once across the South-Central CONUS, will now meander east, expanding across the Southeast and into the Ohio River Valley. As it does so, any lingering showers/sprinkles bordering the Virginias will diminish through the morning Saturday. From this point and onward, high pressure will remain in control, bringing plentiful sunshine and warming temperatures through mid week. Guidance does hint at the opportunity for some shower/storm chances to return the second half of the work week, but there is large spread and uncertainty from run to run. The ECMWF suggests the blocking pattern to remain, while the GFS implies shortwaves rounding the flow, breaking down the ridge, and bring the return of showers later Wednesday and into Thursday ahead of an advancing cold front. Given the progressive bias of the GFS and decent agreement between the ECMWF and Canadian, as well as some help from cluster analysis, did dial PoPs back to both arrive a bit later Wednesday (late Wednesday night) and lower chances to isolated and scattered. Temperatures through the period will trend warmer throughout. Highs will start in the low to upper 70s Saturday, before warming each day thereafter. NAEFS, EFI, and other ensembles alike continue to provide a weak signal for anomalously warm highs Tuesday and Wednesday, but confidence continues to remain low. As such, did knock down high temperatures a few degrees from the blend to fit more in line with current thinking, but near to record setting values can't be ruled out. Overall, Memorial Day will feature highs in the mid and upper 80s, warming to the upper 80s and lower 90s by Wednesday. Lows will generally follow a similar curve, with ridge valley splits likely most nights. Upper 40s to mid 50s are forecast Saturday night, before warming to the upper 50s and mid 60s overnight Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 208 PM EDT THU MAY 26 2022 Conditions were a mix of VFR and MVFR due primarily due to ceilings, and a few showers were present. Outside of precip, largely VFR conditions are expected through the night, but some MVFR ceilings are possible, especially this afternoon north and west of KJKL. With that said, the showers and thunderstorms will be on the increase this afternoon, with most places expecting a round to occur early this evening, but timing is still somewhat uncertain. The heavier showers/storms will bring temporary IFR conditions and gusty winds. The most significant convection is expected to be before about 03Z. Another increase in showers is forecast from west to east from around dawn Friday into the day, along with a greater threat of MVFR ceilings. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...BB AVIATION...HAL
Hazardous weather outlook, May 26, 3:39 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 339 AM EDT Thu May 26 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 339 AM EDT Thu May 26 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today and tonight. Some of the storms may contain damaging wind gusts and large hail. An isolated tornado can't be ruled out. Heavy rainfall may lead to isolated flash flooding, especially if multiple storms pass over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind damage or hail today and tonight. CMF/HAS
In the hours before
Special weather statement, May 26, 4:37 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Thu May 26 2022
KYZ086-087-116-117-262100-
Clay KY-Knox KY-Bell KY-Leslie KY-
437 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of Bell, eastern Knox,
southwestern Leslie and southeastern Clay Counties through 500 PM
EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noetown, or near Middlesboro, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meldrum and Wheeler around 440 PM EDT.
Clear Creek Springs, Ingram, Wasioto, East Pineville, Ferndale,
Trosper, Ponza, Kayjay and Calvin around 445 PM EDT.
Pineville, Fourmile, Wallsend, Cary, Straight Creek, Arjay, Flat
Lick, Old Flat Lick, Himyar and Kettle Island around 450 PM EDT.
Walker, Rella, Blanche, Dewitt, Barnyard and Baughman around 455
PM EDT.
Other locations in the path of this storm include Mills, Erose,
Field, Scalf, Salt Gum, Hammond, Beverly, Gardner and Sandy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8393 3661 8393 3667 8390 3668 8388
3670 8389 3703 8376 3696 8345 3658 8369
TIME...MOT...LOC 2037Z 202DEG 49KT 3663 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BBThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 31 min |
| May 26, 4:11 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle, Wayne | 34 min |
| May 26, 4:37 PM EDT | Special Weather Statement | JKL | Bell | 23 min |
| May 26, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 36 min |
| May 26, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Leslie | 33 min |
| May 26, 4:46 PM EDT | Tornado Warning | JKL | Bell | 29 min |
| May 26, 5:12 PM EDT | Tornado Warning | JKL | Bell, Harlan, Knox | 33 min |
| May 26, 5:19 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery | 41 min |
| May 26, 5:28 PM EDT | Tornado Warning | JKL | Estill, Jackson, Powell | 32 min |
| May 26, 5:39 PM EDT | Tornado Warning | JKL | Fleming | 36 min |
| May 26, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Powell and 1 more | 34 min |
| May 26, 6:25 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Menifee, Rowan | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.